Mathematical Research Letters

Volume 11 (2004)

Number 6

Polynomial values, the linking form and unknotting numbers

Pages: 755 – 769



A. Stoimenow (University of Tokyo)


We show how the signed evaluations of link polynomials can be used to calculate unknotting numbers. We use the %Lickorish-Millett value of the %Jones polynomial to show that any achiral knot with determinant %divisible by $3$ does not have unknotting number one, and Jones-Rong value of the Brandt-Lickorish-Millett-Ho polynomial $Q$ to calculate the unknotting numbers of $8_{16}$, $9_{49}$ and 6 further new entries in Kawauchi’s tables. Another method is developed by applying and extending the linking form criterion of Lickorish. This leads to several conjectured relations between the Jones-Rong value of $Q$ and the linking form.

Full Text (PDF format)